Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, June 30, 2009

June 30, 2009 · NWS OUN · 9 events in 4 counties and zones

A weak surface trough moved towards Interstate 40 during the day on the 30th. Strong afternoon heating, combined with moderately steep mid level lapse rates allowed for thunderstorms to develop near and south of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak surface trough moved towards Interstate 40 during the day on the 30th. Strong afternoon heating, combined with moderately steep mid level lapse rates allowed for thunderstorms to develop near and south of the boundary. The thunderstorms, became severe producing very strong winds and marginally severe hail. Wind damage was reported near Harrah and near Mangum. Monetary damage estimates were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 30, 2:01 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 30, 2:01 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
301 PM CDT TUE JUN 30 2009

.DISCUSSION...THE WEEK WILL CONTINUE SEASONABLY HOT. THE MAIN
CHALLENGE WILL BE PICKING OUT THE SMALL AREAS OF THUNDERSTORM
DEVELOPMENT EACH DAY. STORMS WILL LIKELY BECOME MORE ORGANIZED IN
WEST-NORTHWEST FLOW THIS UPCOMING WEEKEND.

FIRST ORDER OF BUSINESS IS THE WIND SHIFT BOUNDARY NEARING
INTERSTATE 40 THIS AFTERNOON. THIS IS A PRE FRONTAL TROUGH...
CONNECTED TO LOW PRESSURE IN SOUTHWEST MISSOURI. STRONG HEATING AND
STEEP LAPSE RATES PER 12Z NORMAN SOUNDING WILL COMPENSATE FOR
SHALLOW MOISTURE AND WEAK LIFT. THE RESULT SHOULD BE SCATTERED
THUNDERSTORMS PROPAGATING SOUTHWARD THIS EVENING ALONG OUTFLOW
BOUNDARIES. DAMAGING DOWNBURSTS ARE THE MAIN CONCERN. THE SEVERE
THUNDERSTORM WATCH WAS DRAWN AROUND THE AREA OF GREATEST EXPECTED
COVERAGE...BUT ISOLATED STRONG STORMS ARE POSSIBLE IN WESTERN
OKLAHOMA AS WELL. A SECOND FOCUSING MECHANISM WILL BE A DIFFERENTIAL
HEATING BOUNDARY AT THE NORTH EDGE OF THE PERSISTENT CLOUD COVER IN
NORTHWEST TEXAS. ONE STORM HAD ALREADY FORMED NEAR THE RED RIVER IN
WICHITA COUNTY. ALL OF THIS ACTIVITY WILL DIMINISH WITH THE LOSS OF
HEATING LATER THIS EVENING.

ON WEDNESDAY THE MODEL WIND FIELDS STILL REFLECT THE TROUGH IN
CENTRAL AND NORTHWEST OKLAHOMA...BUT UPPER FORCING IS VERY WEAK. A
CAP WILL TRY TO STRENGTHEN FROM THE WEST...AND ANY STORMS SHOULD BE
ISOLATED AT BEST. IT STILL LOOKS AS THOUGH A PROGRESSIVE MCS WILL
FORM IN THE CENTRAL HIGH PLAINS AND LAY DOWN AN OUTFLOW BOUNDARY
NEAR NORTH CENTRAL AND NORTHEAST OKLAHOMA THURSDAY MORNING. THIS
SUPPORTS LOW POPS ON THURSDAY. THURSDAY NIGHT APPEARS TO BE THE
FIRST OF SEVERAL THAT WILL FEATURE UPSLOPE AGAINST THE ROCKIES
BENEATH PROGRESSIVE WEST TO NORTHWEST MID LEVEL FLOW. THIS WILL
GRADUALLY PUSH A FRONTAL BOUNDARY INTO OUR AREA OVER THE
WEEKEND...WITH NOCTURNAL THUNDERSTORM COMPLEXES LOOKING TO BE A GOOD
POSSIBILITY...ESPECIALLY NORTH OF INTERSTATE 40. THE GOING FORECAST
REFLECTED THIS...SO NO CHANGES WERE MADE TO THE EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  96  71  98 /  10  10  10   0
HOBART OK         69  99  72 101 /  10  10   0   0
WICHITA FALLS TX  71  97  73  99 /   0   0   0   0
GAGE OK           63  96  70  98 /   0   0   0   0
PONCA CITY OK     63  93  70  96 /   0   0  10  10
DURANT OK         68  96  70  95 /  20  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/22
BURKE
Hazardous weather outlook, Jun 30, 1:05 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
205 PM CDT TUE JUN 30 2009

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
205 PM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
A SURFACE TROUGH OF LOW PRESSURE AND A WIND SHIFT LINE IS DRIFTING
SOUTH THROUGH CENTRAL OKLAHOMA THIS AFTERNOON. WEAK CONVERGENCE ALONG
THE WIND SHIFT LINE WILL RESULT IN A FEW THUNDERSTORMS THIS
AFTERNOON AND EVENING...PRINCIPALLY SOUTH OF INTERSTATE 40. RATHER
LOW RELATIVE HUMIDITY NEAR THE SURFACE CREATES AN ENVIRONMENT FOR
VERY GUSTY WINDS. A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS OVER
65 MPH AND POSSIBLY SOME SMALL HAIL.

PROBABILITY TABLE...
VALID THROUGH 500 AM CDT WEDNESDAY JUL 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
TRIPLE-DIGIT HEAT IS LIKELY THIS AFTERNOON OVER PARTS OF NORTHERN
OKLAHOMA... BUT THE PRESENCE OF RELATIVELY DRY AIR WILL KEEP HEAT
INDEX VALUES NEAR OR BELOW 100 IN MOST AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
NORTHERN OKLAHOMA FROM THURSDAY INTO FRIDAY... AND OVER MOST OF THE
AREA FROM SATURDAY INTO MONDAY.

OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDEX VALUES WILL REACH THE 100 TO 105 RANGE OVER
MUCH OF OKLAHOMA AND NORTHERN TEXAS THURSDAY AND FRIDAY... AND OVER
PARTS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS EACH AFTERNOON
THROUGH THE INDEPENDENCE DAY WEEKEND.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

In the hours before

Special weather statement, Jun 30, 2:06 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT TUE JUN 30 2009

OKZ015>018-024-302045-
DEWEY OK-BLAINE OK-KINGFISHER OK-CUSTER OK-CANADIAN OK-
306 PM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CANADIAN...
CUSTER...DEWEY AND KINGFISHER COUNTIES.

THUNDERSTORMS WERE DEVELOPING FROM 4 MILES EAST OF MOOREWOOD TO
CALUMET AND PIEDMONT AT 305 PM CDT...MOVING SOUTHWEST AT 15 MPH.
THE STRONGEST STORM WAS APPROACHING MOOREWOOD.

AS THESE STORMS INTENSIFY...SMALL HAIL AND WINDS AROUND 50 MPH WILL
BE LIKELY...AND SEVERE STORMS ARE POSSIBLE.

PEOPLE IN BLAINE...CANADIAN...CUSTER...DEWEY AND KINGFISHER
COUNTIES...INCLUDING THE CITIES OF CLINTON...EL RENO...OKLAHOMA CITY
AND WEATHERFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

BURKE
Special weather statement, Jun 30, 2:28 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
328 PM CDT TUE JUN 30 2009

OKZ026-302100-
LINCOLN OK-
328 PM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF CHANDLER AT
326 PM CDT...MOVING SOUTH AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY. THIS STORM WILL
APPROACH INTERSTATE 44 BETWEEN MILE MARKERS 160 AND 172...AND WILL
ALSO AFFECT CHANDLER. ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP
IN LINCOLN COUNTY. THE MAIN THREAT WILL BE DAMAGING WINDS.

BURKE
Special weather statement, Jun 30, 2:51 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
351 PM CDT TUE JUN 30 2009

OKZ014-016-017-023-024-302130-
ROGER MILLS OK-BLAINE OK-CUSTER OK-CANADIAN OK-CADDO OK-
351 PM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN...
CUSTER AND ROGER MILLS COUNTIES.

AT 349 PM CDT...STRONG THUNDERSTORMS WERE SCATTERED ALONG A LINE
FROM MOOREWOOD TO WEATHERFORD...TO GEARY...MOVING SOUTHEAST AT 5 MPH.

EACH OF THESE STORMS WILL PRODUCE AT LEAST SMALL HAIL...HEAVY
RAIN...AND WINDS AROUND 50 MPH. SOME STORMS MAY PRODUCE LOCALLY
DAMAGING WINDS. REMAIN ALERT AND LISTEN FOR POSSIBLE WARNINGS.

BURKE

The radar

The Norman radar (KTLX), 50 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 30, 3:03 PM CST
Where
Lincoln County, 3 mi SW of Chandler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.679, -96.918

Hail, Lincoln

When
June 30, 3:15 PM CST
Where
Lincoln County, 3.01 mi NW of Chandler
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
35.743, -96.915

Hail, Lincoln

When
June 30, 3:33 PM CST
Where
Lincoln County, 2.18 mi NW of Chandler
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
35.729, -96.911

Hail, Oklahoma

When
June 30, 4:20 PM CST
Where
Oklahoma County, 3.18 mi N of Harrah
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
35.536, -97.159

Hail, Oklahoma

When
June 30, 4:33 PM CST
Where
Oklahoma County, 5 mi N of Jones
Measured
1 in hail
Reported by
Public
Coordinates
35.642, -97.290

Thunderstorm Wind, Oklahoma

When
June 30, 4:59 PM CST to 5:09 PM CST
Where
Oklahoma County, Harrah
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.490, -97.160

Widespread damage was reported in and around the town of Harrah. A couple of homes sustained minor roof damage. Six barns were damaged, and a corn and wheat field were almost a total loss. Monetary damage estimates were not available.

Thunderstorm Wind, Beckham

When
June 30, 5:00 PM CST to 5:01 PM CST
Where
Beckham County, 6.45 mi WSW of New Liberty
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
35.322, -99.825

Hail, Greer

When
June 30, 5:57 PM CST
Where
Greer County, Mangum
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.880, -99.500

Thunderstorm Wind, Greer

When
June 30, 6:00 PM CST to 6:02 PM CST
Where
Greer County, 1 mi W of Mangum
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.880, -99.518

Damage was reported at the softball field, including a fence blown down, the dugout shelter flipped over, and power poles damaged. Monetary damage estimates were not available.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168910, 185819, 185820, 168916, 168911, 168912, 168913, 168914, 168915.